Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 428, NWS Norman, OK

September 23, 2000Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 23, 2000, 5:45 PM CDT for Coal County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 2000, 5:45 PM CDT (22:45 UTC)
Expired
Sep 23, 2000, 6:00 PM CDT
In force
15 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coal County, OK

The radar

The Norman radar (KTLX), 126 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 232247 COR
SVROKC
OKC029-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING... CORRECTION TO TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEAST COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 600 PM CDT

* AT 545 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM     
  OVER EXTREMFE NORTHEASTCOAL COUNTY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY.

LAT...LON 3472 9615 3466 9610 3469 9610 3478 9608

$$
CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 23, 3:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT SEP 23 2000

FOR THE FIRST TIME SINCE JULY, WE CAN SAY IT LOOKS WET FOR PARTS OF
THE CWA. STRONG SURFACE FRONT EXPECTED TO STALL FROM W CENTRAL TX TO
NEAR SE CORNER OF OK TONIGHT AS SOUTHERLY 850 FLOW STRENGTHENS IN
RESPONSE TO STRONG UPPER SYSTEM MOVING OUT OF ROCKIES. FORCING WILL
CONCENTRATE IN 2 AREAS AS THIS SYSTEM MOVES INTO KS TONITE/SUN - ONE
AT LOW LEVELS ALONG THE STRONG BAROCLINIC ZONE NEAR AND N OF THE
SURFACE FRONT, AND ONE AT MID LEVELS AHEAD OF THE UPPER LOW. LATTER
AREA WILL STAY MAINLY N OF AREA, BUT FORMER AREA WILL POSITION
ITSELF DIRECTLY OVER AREA TONITE, AND LIKELY WILL BE ENHANCED AT MID
LEVELS BY LEADING IMPULSE EJECTING NE FROM REMNANTS OF TC NORMAN.
WITH MID LEVEL MOISTURE FROM REMNANTS OF NORMAN SURGING NE TOWARD
AREA, AND RICH LOW LEVEL MOISTURE LIFTING N INTO FRONTAL ZONE,
MOISTURE WILL NOT BE A PROBLEM. THIS IS ALSO THE FIRST TIME SINCE
JULY WE CAN SAY THAT.

WE WILL MAINTAIN HIGH POPS TONIGHT, AND RAISE THEM TO CATEGORICAL
ACROSS SE HALF OF AREA. SURFACE-BASED INSTABILITY WILL BE SUFFICIENT
FOR SEVERE POTENTIAL ALONG FRONT IN SE THIS EVENING, WHILE ELEVATED
INSTABILITY AND ABUNDANT MOISTURE SUGGEST POTENTIAL FOR SOME HAILERS
IN ANY ELEVATED CONVECTION OVERNIGHT MAINLY SE HALF. IMPRESSIVE
PRECIPITABLE WATER PROGGED IN 2-2.5 INCH RANGE, INDICATING PARTS OF
AREA MAY WELL GO FROM FAMINE TO FEAST. WE WILL MENTION POSSIBLE
HEAVY RAIN ACROSS S AND E TONIGHT. SITUATION LOOKS SIMILAR TO MADDOX
FRONTAL- TYPE EVENT, SO FLASH FLOOD WATCH MAY BE NEEDED LATER THIS
EVENING ONCE CONVECTION BEGINS TO DEVELOP/ORGANIZE. PLACEMENT OF MAX
POTENTIAL IS PRESENTLY UNCERTAIN, AS EVENING CONVECTION MAY NUDGE
THE FOCUS FARTHER S INTO TX. QPF WILL BE A BLEND OF THE MODEL AND
HPC GUIDANCE, ALL OF WHICH ARE REASONABLY CLOSE. BASIN AVERAGES OF
1-2 INCHES EASILY POSSIBLE IN SE, WITH LOCAL TOTALS >3 POSSIBLE.

FRONT WILL BEGIN MOVING S AGAIN BY LATE SUN AS SURFACE LOW
REDEVELOPS OVER NE TX AND MOVES INTO AR IN RESPONSE TO THE
APPROACHING UPPER SYSTEM. STILL ENOUGH MOISTURE AND LIFT AROUND FOR
PRECIP, BUT IT SHOULD BE LIGHT EXCEPT IN SE WHERE HEAVIER CONVECTION
MAY LINGER INTO EARLY SUN. STRENGTHENING N WINDS SHOULD MAKE FOR A
BLUSTERY COOL EARLY AUTUMN DAY. WILL TAPER OFF THE POPS SUN NIGHT
AND REMOVE THEM ON MON AS UPPER LOW MOVES INTO MO AND SUBSIDENCE
OVERSPREADS AREA.

TEMPS WILL BE A BEAR, BUT IN GENERAL EXPECT LIMITED DIURNAL RANGE
THRU SUN DUE TO CLOUDS/PRECIP. DIURNAL RANGE SHOULD OPEN UP SUN
NIGHT INTO MON AS CLOUDS MOVE OUT. WILL STAY SOMEWHERE BETWEEN THE
WARMER FWC AND COOLER FAN NUMBERS.

TUE-THU WILL LIKELY BE DOMINATED BY DRY NW FLOW ALOFT AND A WARMING
TREND AS UPPER RIDGE MAINTAINS IN SOME FORM OVER THE W, AND COOL
SURFACE HIGH WEAKENS AND MODIFIES.

NUMBERS TO FOLLOW SHORTLY...

24

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 23, 12:30 PM CDT, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-232030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT SEP 23 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF WESTERN NORTH TEXAS... AND SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA.  THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM
SEYMOUR AND VERNON TEXAS... TO DUNCAN... TO HOLDENVILLE OKLAHOMA.

.DISCUSSION...A COLD FRONT MOVING SLOWLY SOUTHEAST ACROSS OKLAHOMA
AND NORTH TEXAS EARLY THIS AFTERNOON... WILL BECOME NEARLY
STATIONARY THIS EVENING OVER NORTH TEXAS. AHEAD OF THE FRONT THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE... WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT BY LATE THIS
AFTERNOON. SUFFICIENT INSTABILITY AND MODERATELY STRONG WINDS ALOFT
WILL ALLOW A FEW OF THESE STORMS TO PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL.

THIS EVENING AND OVERNIGHT... AN UPPER LEVEL DISTURBANCE IS EXPECTED
TO MOVE ACROSS THE ROCKIES... AIDING IN THE DEVELOPMENT OF
ADDITIONAL THUNDERSTORMS NORTH OF THE FRONT... AFFECTING WESTERN
NORTH TEXAS... AND MUCH OF SOUTHERN AND CENTRAL OKLAHOMA. THESE
STORMS MAY PRODUCE LARGE HAIL AND HEAVY tRAINFALL.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD REMAIN ALERT TO
THE POSSIBILITY OF SEVERE WEATHER ACROSS THE SLIGHT RISK AREA LATE
THIS AFTERNOON AND TONIGHT.

CMS
Local storm report, Sep 23, 5:13 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SAT SEP 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    5 MNW CENTRAHOMA           OK   .75 INCH HAIL
09/23/00   COAL                           REPORTED BY PUBLIC

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:49 PM CDTSevere Thunderstorm WarningOUNKiowa31 min
Sep 23, 4:26 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes49 min
Sep 23, 5:44 PM CDTTornado WarningOUNCoal31 min
Sep 23, 5:49 PM CDTSevere Thunderstorm WarningOUNAtoka41 min
Sep 23, 6:27 PM CDTSevere Thunderstorm WarningOUNHughes33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.